Delaware, 2026

Dense Fog in Delaware, January 6 to 7, 2026

January 6 to 7, 2026 · NWS PHI · 2 events in 2 counties and zones

A moist air mass north of a stalled warm front resulted in widespread dense fog late on January 6th and early on January 7th. The fog dissipated after sunrise.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A moist air mass north of a stalled warm front resulted in widespread dense fog late on January 6th and early on January 7th. The fog dissipated after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 6, 2:48 PM EST, 2 hours 12 minutes earlier. Its key messages:

  • Freezing rain will create hazardous road conditions tonight for Portions of the Poconos.
  • Widespread fog will make travel challenging this evening for areas north of the Philly Metro Area.
  • A pattern change is expected with seasonably warmer temperatures and multiple shower chances in the longer term.
Area forecast discussion, Jan 6, 2:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
248 PM EST Tue Jan 6 2026

.WHAT HAS CHANGED...
A Winter Weather Advisory has been issued for Monroe County for
Freezing Rain tonight. Increasing confidence in widespread fog
this evening around the Philly Metro and areas farther north.
Expect a gradual warming trend through the rest of the week.

&&

.KEY MESSAGES...
- Freezing rain will create hazardous road conditions tonight for
  Portions of the Poconos.

- Widespread fog will make travel challenging this evening for
  areas north of the Philly Metro Area.

- A pattern change is expected with seasonably warmer
  temperatures and multiple shower chances in the longer term.

&&

.DISCUSSION...

KEY MESSAGE 1...
- Freezing rain will create hazardous road conditions tonight
  for Portions of the Poconos.

Low pressure along with an associated upper level trough will move
eastward from near Michigan this afternoon through the lower Great
Lakes and then on into upstate NY tonight. An associated area of
precipitation from this system will affect the area through the
evening and overnight period as it moves through west to east. With
the track of the low to our north, the heavier and steadier
precipitation will stay mainly to our north. However at least
some light precip will affect our northern zones especially near
and north of the I-78 corridor through the I-80 corridor. It
will be warm enough that this will be mostly light rain however
over the higher elevation areas of the Poconos into NW NJ (areas
roughly near and above 1200 ft) it will likely be cold enough
for frozen precipitation. Surface temperatures have warmed
above freezing here this afternoon but in these higher elevation
areas should get back down to near or below freezing as precip
moves in this evening due to wet bulb cooling effects. And due
to a warm layer aloft with a shallow cold layer this will result
in freezing rain. The period of greatest concern will be from
around 7 PM this evening until 2 AM overnight. A Winter Weather
Advisory is in effect for Monroe County in PA. Main impacts will
be slippery and hazardous road conditions as accretion should
be limited to at most a few hundredths of an inch. So this won't
be enough for tree damage or power outages. After 2 AM or so
temperatures should be above freezing everywhere as a warm front
lifts through changing any precip to just rain. Precipitation
will also be winding down through the predawn hours.

KEY MESSAGE 2...
- Widespread fog will make travel challenging this evening for
  areas north of the Philly Metro Area.

A warm front will slowly lift northward through the area through the
evening and overnight period. As this occurs low level winds from
the east and southeast will continue to advect in moisture in the
lower levels. This will result in saturation occuring by later this
evening causing fairly widespread fog to develop which could be
quite dense. Most of the fog will be for areas near and north of the
warm front as it's moving through so this should limit the fog
potential over Delmarva, extreme SE PA, and southern NJ where the
front lifts through earlier. North of here fog should become quite
widespread through the mid to late evening and may be dense in spots
with visibility potentially down to a quarter of a mile or
less. A Dense Fog Advisory may end up being needed so this will
need to be monitored closely by the evening shift. The main
impacts of the fog will of course be poor visibility leading to
hazardous travel especially for areas along and north of the PA
Turnpike through the I-195 corridor in NJ. The fog should
diminish with time from south to north through the predawn hours
into Wednesday morning as the front lifts through. In terms of
impacts the morning commute, fog by this time should be mainly
confined to portions of NE PA and NW NJ (areas mainly near and
north of the I-78 corridor) but even here will diminish through
the first half of the morning.

KEY MESSAGE 3...
- A pattern change is expected with seasonably warmer
  temperatures and multiple shower chances in the longer term.

With the passage of a cold front Wednesday morning into early
afternoon, breezy northwest winds are expected. Gusts 20-30 mph
are anticipated, with winds diminishing during the evening
hours.

In the wake of the cold front, high pressure will quickly shift
into the region for Thursday, and then to the east of the
region by Friday morning. This will set the stage for southerly
return flow, and warming temperatures are expected into the
weekend. As of right now, Friday into Saturday look like the
warmest days, with temperatures generally 10-15 degrees above
average for this time of year.

A potent upper-trough will shift eastward towards the region
beginning on Friday. A warm front will lift through the region
Friday night. Scattered showers will likely develop ahead of the
warm front during the day on Friday, and continue into the
evening hours. A brief lull in precipitation may occur Friday
night while our region is in the warm sector, but more
widespread showers are anticipated on Saturday as a cold front
approaches. Wind fields aloft are expected to be quite strong,
so it is not out of the question that these showers could mix
down isolated instances of damaging gusts, but very meager
instability suggests overall severe potential should be quite
limited. Overall, appreciable rainfall amounts are expected for
most of the area, but there are no major concerns at this time.
After the cold front passes through Saturday evening, high
pressure looks to build back in with temperatures returning to
near normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas...

This afternoon...Localized areas of mist around, mainly at RDG,
but otherwise mainly VFR until at least 22z. Lower cigs could
develop as early as between 22-23z but most likely will hold
off until after 23z. East-southeast winds around 5-10 kt.
Moderate confidence overall.

Tonight...Conditions rapidly deteriorate early this evening with
cigs dropping to IFR and visbys likely following soon after. IFR
all terminals, with LIFR to VLIFR likely, esp northern
terminals like KABE, due to low cigs and fog along with light
rain/drizzle. Winds light/variable until late, then warm front
lifts north with winds becoming S to SW 5-10 kt. Low level wind
shear of 35-40 kt also likely. Moderate confidence overall, low
confidence in details.

Wednesday...Sub VFR may linger into the early morning but
otherwise becoming VFR. Increasing west-northwest winds
with gusts upwards of 20-25 kt. Winds decrease in the evening.

Outlook...

Wednesday night through Thursday night...VFR. No significant
weather.

Friday through Sunday...Sub-VFR periods are expected in low
clouds and widespread showers.

&&

.MARINE...
Winds and seas expected to stay below Small Craft criteria
through tonight. Winds SSE 5-10 kt today, increasing to 10-15 kt
tonight. Seas 1-2 feet today, increasing to 3-4 feet tonight.
Patchy dense marine fog possible tonight.

For Wednesday, a Small Craft Advisory has been issued for all
of the Atlantic coastal waters for seas of 4-6 feet and wind
gusts of 25 kt.

Outlook...

Wednesday night...SCA conditions may linger into the overnight
hours. West-northwest winds 10-20 kt with gusts approaching 25
kt decreasing to around 10 kt late. Seas 3-5 feet decreasing to
2-4 feet late.

Thursday through Thursday night...No marine headlines are
anticipated with winds below 25 kt and seas below 5 feet.

Friday through Sunday...SCA conditions are expected with south
winds 15-20 kt with gusts around 25 kt, shifting to west-
southwest Sunday at 20-25 kt with gusts near 30 kt. Seas 3-5
feet.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 7 PM this evening to 3 AM EST
     Wednesday for PAZ055.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 6 AM to 10 PM EST Wednesday for
     ANZ450>452.
     Small Craft Advisory from 6 AM to 7 PM EST Wednesday for
     ANZ453>455.

&&

DISCUSSION...Cooper/Fitzsimmons
AVIATION...Cooper/Fitzsimmons
MARINE...Cooper/Fitzsimmons
Hazardous weather outlook, Jan 6, 5:05 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
505 AM EST Tue Jan 6 2026

MDZ012-015-019-020-071015-
Kent MD-Queen Annes-Talbot-Caroline-
505 AM EST Tue Jan 6 2026

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Kent

When
January 6, 5:00 PM EST to January 7, 8:00 AM EST
Where
Kent forecast zone
Reported by
AWOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Several hours of dense fog was observed at Delaware Airpark.

Dense Fog, New Castle

When
January 6, 5:00 PM EST to January 7, 8:00 AM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Several hours of dense fog was observed at Wilmington Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2026Every state in 2026This day in weather historyWarnings in Delaware, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308735, 1308736.